ZocdocAnswersCould I have seborrheic dermatitis on my face?

Question

Could I have seborrheic dermatitis on my face?

I had issues with my complexion and used all this stuff that ended up drying my face out. Now my skin is super dry and flaky. I did some looking around on the web and I think its seborrheic dermatitis. Is this a possiblity? Where does this come from?

Answer

First of all, given that you have been using a lot of skin care products, I think it is likely that you just dried out your skin! Especially this is likely to be the case if the dry and flaky skin elements are all over the face. You may want to try discontinuing any harsh products you may have been using and start applying a good facial moisturizing cream. If this is just from skin dryness, I expect that things should clear up quickly. Seborrheic dermatitis is another possibility. This is an inflammatory condition of the oil rich parts of the skin. In other words, yes seborrheic dermatitis can occur on the face, but it tends to affect just limited parts of the face, especially the skin around the nose and upper lip and around the eyebrows. If what you have is more generalized, then it is less likely to be seborrheic dermatitis. Seborrheic dermatitis will usually respond to over the counter anti fungal and steroid creams. However, sometimes more severe cases do require a trip to a dermatologist or your primary care doctor in order to get stronger medications. I would probably start by setting up an office visit with your primary doctor to discuss the issue if it doesn't clear up with these simple suggestions.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.